Rare Case Report Attributes MG in Elderly Man to COVID-19 Vaccine

Patricia Inacio, PhD avatar

by Patricia Inacio, PhD |

Share this article:

Share article via email
myasthenia gravis thymoma | Myasthenia Gravis News | cells illustration

An 82-year-old man was diagnosed with myasthenia gravis (MG) shortly after receiving his second dose of the BioNTech/Pfizer COVID-19 vaccine, a case study reports.

He lacked typical MG symptoms, but instead developed speech problems (dysarthria) and swallowing difficulties (dysphagia).

“Diagnosis of COVID-19 vaccine associated new onset myasthenia gravis requires awareness and recognition of less common symptoms including dysarthria and dysphagia, and attention to timing of vaccination,” the researchers wrote.

The report, “A Case of COVID-19 Vaccine Associated New Diagnosis Myasthenia Gravis,” was published in the Journal of Primary Care & Community Health.

Recommended Reading
COVID-19 vaccine

Rare Case of MG Crisis Attributed to COVID-19 Vaccine

The patient went to the emergency room (ER) of the Mayo Clinic in Scottsdale, Arizona, in February with intermittent episodes of slurred speech. He had received his second injection of the BioNTech/Pfizer COVID-19 vaccine two days before.

He had been experiencing symptoms for a few weeks, in the evenings, most often during dinner. His symptoms lasted for about 15 minutes and resolved spontaneously.

When describing his symptoms, the patient said that it was as if his tongue was “in the way,” and he felt numbness around his mouth. He had no vision changes, eyelid droopiness, or swallowing difficulties. He reported no cognitive or motor issues.

In the ER, a physical examination revealed he had a hoarse voice, consistent with his medical history of laryngeal cancer and subsequent surgical removal of part of the larynx (voice box) 40 years before. His neurological examination was normal, including a head CT scan, which showed only age-related changes and no evidence of other abnormalities.

He was discharged from the ER and referred for follow-up at the Ear, Nose and Throat, Neurology and Primary Care Department as an outpatient.

One week after his visit to the ER, he underwent a laryngoscopy — an exam in which physicians insert a small camera to examine the larynx — and an MRI that showed no lesions or signs of a tumor.

Two months later, in April, during his primary care follow-up, the patient reported slurred speech and difficulty chewing during dinner, as well as problems spitting when brushing his teeth at night. No daytime symptoms were reported.

This clinical scenario led physicians to suspect MG. Blood tests revealed the presence of antibodies against acetylcholine receptors, and a nerve conduction study found signs of a reduced ability to send electrical signals, confirming the diagnosis.

The patient was negative for thymoma, a tumor in the thymus — a gland found between the lungs that is part of the immune system — which is often seen in MG patients.

He started treatment with the muscle strengthener pyridostigmine (sold as Mestinon, among other brand names), and speech therapy in early May, which resulted in improvements in his speech and swallowing.

Within two weeks, his eyelids began to droop and one month later, he complained of difficulty with meals after a dental extraction.

In July, while on vacation, the patient developed a marked generalized weakness and was hospitalized for severe episode of MG worsening (exacerbation). He received pyridostigmine, intravenous immunoglobulin, and steroids.

During his hospitalization, he developed aspiration pneumonia, which required ventilator support and a feeding tube. The patient recovered and was discharged to a rehabilitation facility where he continued to improve.

“New onset myasthenia gravis associated with COVID-19 vaccination is rare but may become more frequent with increasing vaccination rates and potential recommendation for boosters increasing vaccine numbers,” the researchers wrote.

“Early recognition of myasthenia gravis can lead to timely treatment and prompt management of exacerbations,” they concluded.